Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 263, NWS Sioux Falls, SD

August 16, 2000Cherokee County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2000, 11:16 PM CDT for Cherokee County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2000, 11:16 PM CDT (04:16 UTC)
Expired
Aug 16, 2000, 11:35 PM CDT
In force
19 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Cherokee County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2708 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1961 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.1
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 170417
SVRFSD
IAC035-170430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 PM CDT WED AUG 16 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHEROKEE COUNTY IN NORTHWEST IOWA

* UNTIL 1135 PM CDT

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AURELIA AROUND 1125 PM CDT

* AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF CHEROKEE...OR ABOUT 19 MILES
  WEST OF STORM LAKE...MOVING EAST AT 40 MPH.

THIS EXTENDS THE PREVIOUS WARNING FOR EASTERN PARTS OF CHEROKEE 
COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:55 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 16, 9:55 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT WED AUG 16 2000

MCS DVLPG ESE THRU SERN THIRD CWA TNGT AS SHORT WV TRIES TO CRASH RDG.
NNELY FLW OF COOLER AND MORE STABLE AIR OVERTAKING REMAINDER OF CWA
TNGT WITH AREAS OF LOW CLDS...BUT NO PRECIP EXPCD. SVR TSTMS STILL A
PSBLTY IN FAR SERN PART OF CWA AS PER WATCH. PLEASANT WX EXPCD UNTIL
NEXT RIDGE RIDER TAPS INTO GULF MOISTURE BY SAT.

.FSD...NONE
RYRHOLM

In the hours before

Special weather statement, Aug 16, 7:54 PM CDT, 3 hours 22 minutes before
SDZ050-057>060-063>065-068-170200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT WED AUG 16 2000

...TORNADO WATCH NUMBER 690 CANCELLED WEST OF THE JAMES VALLEY...

TORNADO WATCH NUMBER 690 HAS BEEN CANCELLED FOR AREAS IN THE JAMES
VALLEY AND WESTWARD...AS THE MAIN LINE OF STORMS HAS CLEARED THE
AREA AND MOVED EAST.

THE TORNADO WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES
UNTIL 10 PM CDT...MCCOOK...MINNEHAHA...TURNER...LINCOLN...YANKTON...
CLAY...UNION...DIXON...AND DAKOTA.
Special weather statement, Aug 16, 8:58 PM CDT, 2 hours 18 minutes before
NEZ013-014-SDZ061-062-066-067-069>071-170230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 PM CDT WED AUG 16 2000

...REMAINDER OF TORNADO WATCH NUMBER 690 CANCELLED IN SOUTH DAKOTA...

TORNADO WATCH NUMBER 690 HAS BEEN CANCELLED FOR MCCOOK...
MINNEHAHA...TURNER...LINCOLN...YANKTON...CLAY AND UNION COUNTIES.
A FEW THUNDERSTORMS REMAIN ACTIVE ACROSS NORTHEAST NEBRASKA...AND
THE TORNADO WATCH WILL BE CONTINUED FOR DAKOTA AND DIXON COUNTIES.
Local storm report, Aug 16, 9:00 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT WED AUG 16 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0626 PM    SPRINGFIELD               SD   60 MPH TSTM GUST
08/16/00   BON HOMME                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0647 PM    5 S LESTERVILLE           SD   60 MPH TSTM GUST
08/16/00   YANKTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0647 PM    TABOR                     SD   WIND DAMAGE
08/16/00   BON HOMME                      REPORTED BY EMERGENCY
                                          MANAGEMENT.  TREES DOWN.

0652 PM    YANKTON                   SD   70 MPH TSTM GUST
08/16/00   YANKTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIeAL.

0713 PM    GAYVILLE                  SD   60 MPH TSTM GUST
08/16/00   YANKTON                        REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Aug 16, 9:36 PM CDT, 1 hour 40 minutes before
IAZ001>003-012>014-020>022-031-032-170300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 PM CDT WED AUG 16 2000

...FAR NORTHWEST IOWA CLEARED FROM SEVERE THUNDERSTORM WATCH...

SEVERE THUNDERSTORM WATCH NUMBER 691 HAS BEEN CLEARED FROM
LYON AND SIOUX COUNTIES.  A LINE OF STRONG TO SEVERE STORMS
CONTINUES TO PROGRESS EAST THROUGH THE REMAINDER OF NORTHWEST
IOWA...AND THE WATCH REMAINS IN EFFECT FOR OSCEOLA...DIC_KINSON...
CLAY...O'BRIEN...PLYMOUTH...CHEROKEE...BUENA VISTA...WOODBURY
AND IDA COUNTIES UNTIL 1 AM CDT.
Special weather statement, Aug 16, 10:00 PM CDT, 1 hour 16 minutes before
NEZ013-014-170315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT WED AUG 16 2000

...TORNADO WATCH EXPIRES FOR FAR NORTHEAST NEBRASKA...

TORNADO WATCH NUMBER 690 HAS EXPIRED FOR EXTREME NORTHEAST
NEBRASKA.  SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SHORTLY
AFTER MIDNIGHT.
Local storm report, Aug 16, 10:16 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 PM CDT WED AUG 16 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    3 NE REMSEN               IA   .75 INCH HAIL
08/16/00   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:56 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth34 min
Aug 16, 9:15 PM CDTSevere Thunderstorm WarningFSDCherokee, Clay, O'Brien30 min
Aug 16, 9:25 PM CDTSevere Thunderstorm WarningFSDBuena Vista35 min
Aug 16, 9:44 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee31 min
Aug 16, 10:38 PM CDTSevere Thunderstorm WarningFSDCherokee37 min
Aug 16, 11:07 PM CDTSevere Thunderstorm WarningFSDBuena Vista23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.